Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Huntsville, AL

May 1, 2003Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 1, 2003, 4:09 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 4:09 PM CDT (21:09 UTC)
Expired
May 1, 2003, 5:00 PM CDT
In force
51 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 1, 2:45 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT THU MAY 1 2003

RUNNING A BIT BEHIND...LETS GET STARTED.

MCS IS MOVING THIS DIRECTION WITH BROKEN LINE OF SHRA/TSRA EXTENDING
FROM LAND-BETWEEN-THE-LAKES TO AROUND TUNICA MS. OUTFLOW BNDRY FROM
THIS VERY EVIDENT ON 88D...WITH NEW CONVECTION BEING FIRED BY IT.
FIRST PERIOD POPS ARE GOING TO BE BASED ON HOW FAST AND HOW MUCH OF
THIS CONVECTION MAKES IT THIS WAY. SKY COVER WILL BE MOSTLY CLOUDY
FOR AT LEAST THE EVENING HOURS...AND CIRRUS WILL PROBABLY BE AROUND
MOST OF THE NIGHT.

PRECIP WILL CONTINUE INTO FRIDAY...BUT THE MORE I LOOK AT THINGS THE
MORE I AM FEELING LIKE TONIGHT MAY BE THE BULK OF THE PRECIP. WILL
KEEP LIKELY POPS THOUGH...WITH LEFTOVER BOUNDARIES AND OTHER
ASSORTED INFLUENCES...PLUS COPIOUS MOISTURE. WILL HOLD IN CHC POPS
FOR FRIDAY NIGHT WITH FROPA OF THE WEAK FRONT CURRENTLY GETTING
ORGANIZED IN THE PLAINS. WILL TREND MORE TOWARD THE ETA SOLUTION OF
A WEAKER FRONT.

WILL HOLD SATURDAY DRY...ALTHOUGH GIVEN THE ETA SOLUTION I REALLY
COULDNT RULE OUT A SHOWER OR STORM EVEN THEN AS WEAK IMPULSES IN
THE UPPER LEVELS PROPAGATE THROUGH THE AREA. THEN THE FRONT RETURNS
AS A WARM FRONT ON SUNDAY. PREVIOUS FORECASTER ADDED IN POPS FOR
SUNDAY AND THESE POPS ARE LOOKING BETTER AND BETTER WITH EACH MODEL
RUN. RAIN WILL CONTINUE FOR MONDAY AND TUESDAY AS WELL...AND THIS
COULD BE A POTENTIALLY HEAVY RAINFALL EVENT...AS THE NEXT COLD FRONT
IS PROGGED TO STALL OVER THE AREA.

THE GFS FINALLY PUSHES THE FRONT SOUTH OF HERE BY WEDNESDAY...BUT BE
ON THE LOOKOUT...I CAME CLOSE TO ADDING POPS FOR WEDNESDAY...ONLY
DECIDING AGAINST IT AFTER SEEING ISC GRIDS FROM SURROUNDING OFFICES.
WILL LEAVE WEDNESDAY AND THURSDAY DRY AND NEAR CLIMO THIS PACKAGE.

GRIDS AND WEB GFX WILL BE OUT AFTER 3PM...SORRY FOR THE DELAY TODAY.

PRELIM DIGITS... (FIRST PERIOD POPS SUBJECT TO CHANGE)
MSL  63/80/58/79/57/73  262114
HSV  63/81/59/79/55/73  463114
4A9  61/80/57/78/51/72  563114
3A1  64/82/60/80/56/74  463114

.HUN...NONE.

JE/23
Hazardous weather outlook, May 1, 1:00 PM CDT, 3 hours 9 minutes before
ALZ001>010-016-020230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A SLOW MOVING COLD FRONT IN WESTERN TENNESSEE WILL KEEP THE
CHANCE OF ISOLATED SHOWERS AND THUNDERSTORMS OVER THE ENTIRE
AREA. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. THE BEST TIME
FOR ANY SEVERE WEATHER WILL BE FROM 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

A COLD FRONT MOVING THROUGH THE AREA WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF MORE SHOWERS AND THUNDERSTORMS WILL BE SUNDAY
THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER
WEATHER STATEMENTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND AGAIN
ON FRIDAY.

SHUMWAY

In the hours before

Special weather statement, May 1, 3:35 PM CDT, 34 minutes before
ALZ001>005-012130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS
NORTHWEST ALABAMA THIS AFTERNOON. WIND GUSTS UP TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS. THE STRONGEST PORTION OF THE LINE WILL
AFFECT THE COMMUNITIES OF FLORENCE...SHEFFIELD AND CHEROKEE THROUGH
430 PM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT
STAND BY WINDOWS AND AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES
UNTIL THE STORM HAS PASSED.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:44 PM CDTSevere Thunderstorm WarningHUNDeKalb31 min
May 1, 3:50 PM CDTSevere Thunderstorm WarningHUNLauderdale25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.